Wisconsin, 2014

Cold in Wisconsin, March 16, 2014

March 16, 2014 · NWS MKX · 1 event in 1 county or zone

The Milwaukee County Medical Examiner reported the death of a woman from hypothermia during the morning. She was found in the driveway of her home and was determined to be intoxicated.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The Milwaukee County Medical Examiner reported the death of a woman from hypothermia during the morning. She was found in the driveway of her home and was determined to be intoxicated. Temperatures throughout Sunday morning were in the upper teens with wind chill temperatures around zero Fahrenheit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 16, 2:49 AM CST, 11 minutes earlier.

Area forecast discussion, Mar 16, 2:49 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
349 AM CDT SUN MAR 16 2014

.TODAY AND TONIGHT...FORECAST CONFIDENCE HIGH

STRONG COLD AND DRY AIR ADVECTION ON BRISK NELY WINDS IS CLEARING
THE SKIES FROM THE NORTH BUT THE LAKE EFFECT CLOUDS AND FLURRIES
WILL CONTINUE NEAR THE LAKE BEYOND SUNRISE. BELIEVE ENOUGH DRY AIR
ADVECTION WILL EVENTUALLY END THE LAKE EFFECT SNOW AND SOME OF THE
CLOUDS BY LATE MORNING. OTHERWISE POLAR HIGH PRESSURE WILL TRACK
FROM THE NRN GREAT LAKES TO THE ERN GREAT LAKES THROUGH THE PERIOD.
THE NELY WINDS WILL GRADUALLY WEAKEN THROUGHOUT THE DAY BUT A COLD
DAY EXPECTED FOR SURE. TRENDED WARMER THAN MOST FORECAST GUIDANCE
FOR HIGHS AND LOWS AS THE MODELS HAVE HAD A COLD BIAS LATELY.

.MONDAY...FORECAST CONFIDENCE...HIGH

MODELS ARE IN BETTER AGREEMENT NOW WITH DRY WEATHER MONDAY AND
MONDAY NIGHT. THOUGH THERE WILL BE PRETTY DECENT WARM AIR ALOFT WITH
MID LEVEL SATURATION...VERY DRY CONDITIONS BELOW 700 MB CONTINUE TO
SUPPORT THE DRY FORECAST. THOUGH IT WILL BE WARMING ALOFT THROUGH
THE DAY...925 MB TEMPS WILL STILL BE ON THE CHILLY SIDE AND SHOULD
SEE QUITE A BIT OF MID AND HIGH LEVEL CLOUDINESS. BELOW NORMAL
TEMPS WILL THUS CONTINUE.

.TUESDAY AND WEDNESDAY...FORECAST CONFIDENCE...MEDIUM

STRONG LOW PRESSURE IS EXPECTED TO MOVE THROUGH THE REGION TUESDAY
AND WEDNESDAY. MODELS REMAIN IN PRETTY GOOD AGREEMENT WITH THE
TRACK OF THE SFC LOW...GENERALLY TAKING IT OVER OR NORTH OF THE
FORECAST AREA. THIS WILL SPELL MAINLY RAIN FOR SOUTHERN
WISCONSIN...POSSIBLY MIXING WITH OR CHANGING TO A LITTLE SNOW LATE
TUESDAY NIGHT INTO WEDNESDAY AS COLDER AIR WRAPS IN BEHIND THE
LOW.

WILL LIKELY SEE TEMPS A COUPLE TO FEW DEGREES ABOVE NORMAL AWAY FROM
LAKE MICHIGAN TUESDAY AS SOUTHEAST WINDS PULL MILDER AIR INTO THE
FORECAST AREA. IN A PREVIEW OF MANY DAYS TO COME THIS
SPRING...COOLER TEMPERATURES ARE EXPECTED NEAR THE LAKE UNDER THE
ONSHORE FLOW.

COOLER TEMPERATURES ARE LIKELY WEDNESDAY...POSSIBLY MILDEST IN
THE MORNING THEN FALLING OR HOLDING STEADY THROUGH THE REMAINDER
OF THE DAY.

.THURSDAY THROUGH SUNDAY...FORECAST CONFIDENCE...MEDIUM

KEPT THE FORECAST DRY THROUGH THE DAY THURSDAY AS HIGH PRESSURE
SLIDES BY TO THE SOUTH. HAVE SOME CHANCE POPS THURSDAY NIGHT AND
FRIDAY...AS MODELS BRING ANOTHER LOW THROUGH THE AREA. THERE IS
SOME UNCERTAINTY WITH THE LOW TRACK AND THUS PRECIP TYPE...SO JUST
WENT WITH RAIN/SNOW MIX FOR NOW.

LOOKS DRY FOR THE WEEKEND AS HIGH PRESSURE SLIDES THROUGH...WITH
BELOW NORMAL TEMPERATURES EXPECTED.

&&

.AVIATION/12Z TAFS/...THE POLAR AIRMASS WILL CLEAR THE SKIES AT KMSN
EARLY THIS AM BUT LAKE EFFECT CLOUDS AND FLURRIES SHOULD CONTINUE AT
THE SE WI TAF SITES THROUGH AT LEAST 15Z AND POSSIBLY BEYOND. THE
LAKE EFFECT CLOUDS WILL HAVE CIGS OF 2.0-2.5 KFT. DO EXPECT ENOUGH
DRY AIR ADVECTION FOR PARTLY CLOUDY SKIES OVER SE WI BY AFTERNOON.
VFR CONDITIONS TO THEN CONTINUE INTO TNT AND MON.

&&

.MARINE...A SMALL CRAFT ADVISORY UNTIL 4 PM FOR BRISK NELY WINDS AND
HIGH WAVES. NELY WINDS TO 25 KTS AND GUSTS BRIEFLY TO GALE FORCE
EARLY THIS MORNING WILL GRADUALLY WEAKEN THROUGHOUT THE DAY WITH 10
TO 15 KNOTS FOR THE AFTERNOON. THE STRONG WINDS EARLY THIS AM LIKELY
BOOSTED WAVES TO 5 TO 8 FEET BUT THEY SHOULD STILL FALL BELOW 4 FEET
AROUND 4 PM.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR
     LMZ643>646.

&&

TODAY/TONIGHT AND AVIATION/MARINE...GEHRING
MONDAY THROUGH SATURDAY...DDV
Hazardous weather outlook, Mar 16, 2:55 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
355 AM CDT SUN MAR 16 2014

WIZ046-047-051-052-056>060-062>072-170900-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
355 AM CDT SUN MAR 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-170900-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
355 AM CDT SUN MAR 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT DUE TO BRISK NORTHEAST WINDS
AND HIGH WAVES. THE WINDS AND WAVES WILL FALL BELOW SMALL CRAFT
ADVISORY CONDITIONS AROUND 4 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WWW.WEATHER.GOV/MKX
MG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Milwaukee

When
March 16, 3:00 AM CST to 8:30 AM CST
Where
Milwaukee forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

The Milwaukee County Medical Examiner reported the death of a woman from hypothermia during the morning. She was found in the driveway of her home. The Medical Examiner also determined she was intoxicated. Temperatures throughout Sunday morning were in the upper teens Fahrenheit with wind chill temperatures around zero.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Milwaukee2014-03-1653FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547949.